Kansas, 2021Hail and Damaging Winds in Kansas, July 13, 2021
July 13, 2021 · NWS DDC · 3 events in 2 counties and zones
An upper level ridge moved across the northern high plains with mid level northwest flow ahead of it. Moderate instability across much of western Kansas but with weak large scale ascent values with a leeside trough sparking a number of storms out of eastern Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge moved across the northern high plains with mid level northwest flow ahead of it. Moderate instability across much of western Kansas but with weak large scale ascent values with a leeside trough sparking a number of storms out of eastern Colorado. Coupled with moderate shear around 30-35 kts and relatively steep lapse rates, isolated storms pushed across western counties near the Colorado border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 13, 4:55 PM CST, 45 minutes earlier.
Area forecast discussion, Jul 13, 4:55 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Tue Jul 13 2021
...updated aviation section...
.SHORT TERM...(This afternoon through Wednesday)
Issued at 111 PM CDT Tue Jul 13 2021
A frontal boundary currently extends across northeast Colorado. Any
storms associated with this front is expected to remain well northwest
of the FA tonight. Any small chance of an isolated storm looks doubtful
right now. Will keep ghost pops in for this evening. Otherwise, the
rest of the evening will be on the tranquil weather side.
A formation of a 40-50 kt LLJ is expected through the overnight period.
This will help to keep sfc winds elevated through the morning hours
as well. With the stronger winds, do expect warmer minimums heading
into the morning hours. Values should range from the upper 60s west
of Dodge City to lower 70s east of Dodge city.
Some mid to high level clouds will periodically drift across the Kansas
prairie throughout the short term period.
For Wednesday, the above mentioned front will push southeast. Thunderstorms
will eventually develop along this boundary. Have pops ramping up throughout
the day.
Since the front is expected not to be particularly fast moving, much
of the FA will remain in the warm sector tomorrow. As a result, mid
to upper 90s still look on track for much of southwest Kansas for highs.
.LONG TERM...(Wednesday night through Monday)
Issued at 111 PM CDT Tue Jul 13 2021
The relatively high storm chances will continue Wednesday night into
Thursday morning. SPC has a marginal risk for a portion of the FA.
Can't argue with this. The main threats would be wind and heavy rainfall
Wednesday night into Thursday. Rainfall amounts of quarter of an inch
to an inch looks possible under the heaviest/strongest of storms.
Some good news is that we will get a brief break from the heat on Thursday.
Values in the 80s looks likely for much of the FA.
The front will wash out on Friday. Highs should quickly rebound back
in the 90s on Friday and throughout the weekend.
Any storm chances look fairly isolated to widely scattered for the weekend.
Much of the FA should remain dry outside of this activity.
For the next business week, an upper level ridge is expected to develop
over the Northern Plains. This will put us in a pattern of generally
dry conditions and continued seasonally hot highs.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 553 PM CDT Tue Jul 13 2021
A single thunderstorm west of Highway 283 near Trego Center has
developed into a cluster of multicells, that will likely remain
non severe as they continue eastward at about 20 knots.
Extrapolation of distance/speed would put them through the HAYS
terminal by about 2330 UTC. At this time we do not expect to see
much change at the other terminals (GCK/DDC/LBL) going forward as
the rest of the potential convective activity is like to be
focused along a surface convergence zone roughly northwest of a
Syracuse to Scott City and Trego Center line. A developing low
level jet may help keep winds mixed enough in the boundary layer
overnight, to keep winds in the 15 to 20 knot range overnight
while gusts quickly pick up to around 30 knots by sunrise
Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 73 96 69 85 / 10 40 50 50
GCK 70 94 64 83 / 10 40 50 40
EHA 70 94 63 85 / 10 50 60 40
LBL 70 95 66 85 / 10 40 50 40
HYS 71 96 66 83 / 10 50 50 40
P28 73 97 73 88 / 0 20 30 50
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, Jul 13, 2:37 AM CST, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
337 AM CDT Tue Jul 13 2021
KSZ030-031-043>046-061>066-074>081-084>090-140845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
337 AM CDT Tue Jul 13 2021 /237 AM MDT Tue Jul 13 2021/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Isolated thunderstorms will be possible in extreme western Kansas
near and along the Colorado border later this evening. However, the
potential for severe weather is low.
Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Days 2-7 Discussion
-------------------
Thunderstorms will be possible Wednesday evening into Thursday.
Severe potential is uncertain at this time.
Days 2-7 Hazards
----------------
* Wednesday
- Lightning: Limited risk
- Excessive heat: Limited risk
* Thursday
- Lightning: Limited risk
* Friday
- Lightning: Limited risk
- Excessive heat: Limited risk
* Saturday
- Excessive heat: Limited risk
- Non thunderstorm wind: Limited risk
* Sunday
- Excessive heat: Limited risk
* Monday
No hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 13, 4:25 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT Tue Jul 13 2021
KSZ030-031-045-046-132315-
Rush-Trego-Ellis-Ness-
525 PM CDT Tue Jul 13 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NESS...
TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES...
At 524 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wakeeney to near Brownell. Movement
was southeast at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Ellis, Wakeeney, Ransom, McCracken, Ogallah, Collyer, Alexander,
Brownell, Trego Center, Cedar Bluff, Nekoma, Riga and Voda.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3911 9962 3846 9943 3849 9995 3911 10014
TIME...MOT...LOC 2224Z 299DEG 19KT 3902 9991 3856 9975
RUSSELL
Special weather statement, Jul 13, 5:16 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
616 PM CDT Tue Jul 13 2021
KSZ030-031-045-046-140015-
Rush-Trego-Ellis-Ness-
616 PM CDT Tue Jul 13 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NESS...
TREGO...CENTRAL RUSH AND WESTERN ELLIS COUNTIES...
At 615 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ogallah to near Hargrave. Movement
was east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Hays, Ellis, Wakeeney, La Crosse, Ransom, Bison, Schoenchen,
McCracken, Ogallah, Rush Center, Collyer, Liebenthal, Timken,
Brownell, Trego Center, Yocemento, Cedar Bluff, Munjor, Nekoma and
Hargrave.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3837 9913 3869 10015 3905 10015 3907 9933
TIME...MOT...LOC 2315Z 279DEG 19KT 3898 9970 3862 9948
RUSSELL
Thunderstorm Wind, Ellis
- When
- July 13, 5:40 PM CST
- Where
- Ellis County, 5.53 mi NNE of Hog Back
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 38.990, -99.450
Large tree branches were broken, a swing set was blown over, and a grain bin was moved about six inches by high wind.
Thunderstorm Wind, Ellis
- When
- July 13, 5:40 PM CST
- Where
- Ellis County, 0.88 mi NW of Ellis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.940, -99.560
Winds were estimated to be 60 MPH.
Hail, Pawnee
- When
- July 13, 6:15 PM CST
- Where
- Pawnee County, 9.12 mi NNE of Burdett Rozel Arpt
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 38.350, -99.400
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 13 to 31, 20211 death · 3 injured · 1 event
- Flash Flooding and Hail in Pennsylvania, July 13, 2021$8.6 million · 1.5 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2021$493,000 · 1 in hail · 43 events
- Damaging Winds in New York, July 13, 2021$206,000 · 61 kt wind · 33 events
- Tornado and Flash Flood in New Mexico, July 13, 2021$750,000 · EF0 · 2 events
- Flash Flood in Utah, July 13, 2021$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 13 to 16, 2021$330,000 · 5 events
- Lightning Strike in Mississippi, July 13, 20217 injured · 1 event
- Damaging Winds in New York, July 13, 2021$52,000 · 68 kt wind · 22 events
- Wildfire in Washington, July 13 to 25, 20211 injured · $5,000 · 1 event
- Flash Flooding in Arizona, July 13, 20216 events
- Hail and Damaging Winds in Wyoming, July 13, 20211.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977307, 977308, 977310.